Colorado, 2003

Lightning Strike in Colorado, July 13, 2003

July 13, 2003 · NWS PUB · 1 event in 1 county or zone

A 41 year old male was the victim of a nearby lightning strike. He was getting food out of the back of an SUV when struck.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A 41 year old male was the victim of a nearby lightning strike. He was getting food out of the back of an SUV when struck. CPR was performed on the victim by a friend, and he was then taken to the hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 13, 2:06 AM MST, 8 hours 34 minutes earlier.

Area forecast discussion, Jul 13, 2:06 AM MST, 8 hours 34 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
306 AM MDT SUN JUL 13 2003

SHORT TERM DISCUSSION...(TODAY AND TONIGHT).

MAIN CONCERN IS TEMPS TODAY AND PRECIP CHANCES.

LOW LVLS ARE QUITE MOIST THIS MORNING W/ DWPNTS IN THE MID 50S TO
AROUND 60 OVR THE SE PLAINS.  SHWRS/TSTMS HAVE FINALLY MOVES OUT OF
THE SE CORNER.  THE UPR RIDGE WL REMAIN CENTERED OVER THE DESERT SW
TODAY AND TONIGHT WITH SOME MSTR STILL TRAPPED UNDER THE RIDGE.  WL
KEEP 10 POPS OVR WRN AREAS...AND WL KEEP 20S OUT E BEING THAT THERE
IS MORE LOW LVL MSTR.  OVR THE WRN AND CNTRL MTNS AND THE SAN LUIS
VALLEY...HIGH-BASED MAINLY DRY TSTMS COULD PRODUCE SOME STRONG WND
GUSTS THIS AFTN. MODEL TEMPS ARE ALL WARMER TODAY SO WL INCREASE
TEMPS IN THE GRIDS.

COULD SEE A FEW SHWRS/TSTMS GO A LITTLE PAST MIDNIGHT OVR THE FAR ERN
COUNTIES SO WL KEEP THAT GOING UNTIL ABOUT 9Z.  OTRW IT LOOKS LIKE IT
THE LOWER LVLS WL BE A LITTLE DRIER THAN THIS MORNING AND WL GO W/
SLIGHTLY LWR DWPNTS. ONLY MADE A FEW MINOR ADJUSTMENTS TO THE MINS.

LONG TERM DISCUSSION...(SUN NIGHT THROUGH FRI).

MONDAY ANOTHER FRONT IS PROGGED TO MOVE INTO THE CWA...HOWEVER LOOKS
LIKE IT WILL BE LATER IN THE DAY AND WILL MAKE HIGHS NEAR GUIDANCE.
EASTERLY WINDS SHOULD BE IN PLACE ACROSS THE PLAINS BY 0Z...WHICH
WILL HELP GENERATE/SUSTAIN STORMS WHICH FORM IN HIGHER TERRAIN.
CAPES RUNNING UP TO 1000 J/KG...WITH 0-6KM SHEAR 20-25 KTS. SO AT
THIS POINT WOULD EXPECT ISOLATED SEVERE AT BEST...IF A STORM CAN
GET SOME ENHANCED LOW LEVEL SHEAR FROM THE INCOMING FRONT. LEFT MOST
GRIDS FOR MONDAY...WITH ISOLATED COVERAGE IN THE MTNS...MAINLY DRY...
THEN 20 POPS ON THE PLAINS TO MIDNIGHT.

TUES/WED...AVN NOT DOING TOO WELL WITH HIGH CENTER MOVING OVER THE
STATE...GENERATING SEVERAL VORTS AND SUBSEQUENT PRECIP BULLSEYES.
THINK ITS SAFE TO KEEP ISOLATED MTN COVERAGE...WITH UPSLOPE
CONTINUING ON THE PLAINS AND FIRING STORMS ALONG EASTERN MTNS AND
ADJACENT PLAINS. BUMPED UP POPS ALONG EAST MTNS A BIT. CURRENT TEMP
GRIDS RUNNING ABOVE GUIDANCE...AND SINCE THINK AVN/GFS ARE
PROBABLY OVERDOING PRECIP/CLOUDS WILL KEEP AS IS. WEDNESDAY GFS HINTS
AT A RETURN OF A LEE TROF DUE TO A LOW MOVING THROUGH THE DAKOTAS.
STILL EXPECT DIURNAL POPS.

THURS/FRI...MODELS DIVERGE A BIT. AVN SHIFTS HIGH EASTWARD...MUCH
MORE SO THAN IN PREVIOUS RUNS...WHICH WOULD MEAN AN INCREASED
MOISTURE TAP/POPS OUT WEST. HOWEVER ECMWF KEEPS 599 DM HIGH FIRMLY
PLANTED OVER THE STATE THROUGH FRIDAY. GFS ROTATES LITTLE FEATURES
INTO WESTERN CO AROUND WESTERN PERIPHERY OF HIGH...AND INCREASES
PRECIP.  WILL MAKE NO BIG CHANGES...BUT DID BUMP UP HIGHS AND LOWS
A FEW DEGREES. -KC

.PUB...NONE.
Hazardous weather outlook, Jul 13, 6:00 AM MST, 4 hours 40 minutes before
COZ058>089-093>099-141300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS
AFTERNOON AND EVENING.  OVER THE CENTRAL AND SOUTHWEST MOUNTAINS
AND SAN LUIS VALLEY...THE SHOWERS AND THUNDERSTORMS WILL BE HIGH-
BASED...PRODUCING LITTLE OR NO RAIN AND LOCAL WIND GUSTS UP TO 50
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXPECT ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH
DAY...WHICH MAY PRODUCE GUSTY WINDS AND CLOUD TO GROUND LIGHTNING
STRIKES. THE MAIN THREAT OF DRY THUNDERSTORMS AND ASSOCIATED GUSTY
WINDS WILL BE ALONG AND WEST OF THE CONTINENTAL DIVIDE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

PE/KC

The radar

The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, El Paso

When
July 13, 10:40 AM MST
Where
El Paso County, 2 mi W of Chipita Park
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376195.